Schubert Polynomial Analogues for Degenerate Involutions

  • Michael JoyceEmail author
Conference paper
Part of the Springer Proceedings in Mathematics & Statistics book series (PROMS, volume 277)


We survey the recent study of involution Schubert polynomials and a modest generalization that we call degenerate involution Schubert polynomials. We cite several conditions when (degenerate) involution Schubert polynomials have simple factorization formulae. Such polynomials can be computed by traversing through chains in certain weak order posets, and we provide explicit descriptions of such chains in weak order for involutions and degenerate involutions. As an application, we give several examples of how certain multiplicity-free sums of Schubert polynomials factor completely into very simple linear factors.


Schubert polynomial Involution Degenerate involution Weak order Symmetric subgroup 



The author is grateful to Mahir Can for many helpful discussions. The author thanks the referee for their thorough reading of the paper and their helpful suggestions for improvement.


  1. 1.
    Banerjee, S., Can, M.B., Joyce, M.: Combinatorial Models for Complete Quadrics (2016)Google Scholar
  2. 2.
    Bernšteĭn, I.N., Gel’fand, I.M., Gel’fand, S.I.: Schubert cells, and the cohomology of the spaces \(G/P\). Usphei Mat. Nauk, 28(3(171)), 3–26 (1973)Google Scholar
  3. 3.
    Bifet, E., De Concini, C., Procesi, C.: Cohomology of regular embeddings. Adv. Math. 82(1), 1–34 (1990)MathSciNetCrossRefGoogle Scholar
  4. 4.
    Brion, M.: The behaviour at infinity of the Bruhat decomposition. Comment. Math. Helv. 73(1), 137–174 (1998)MathSciNetCrossRefGoogle Scholar
  5. 5.
    Brion, M.: On orbit closures of spherical subgroups in flag varities. Comment. Math. Helv. 76(2), 263–299 (2001)MathSciNetCrossRefGoogle Scholar
  6. 6.
    Can, M.B., Joyce, M.: Weak order on complete quadrics. Trans. Amer. Math. Soc. 365(12), 6269–6282 (2013)MathSciNetCrossRefGoogle Scholar
  7. 7.
    Can, M.B., Joyce, M., Wyser, B.: Chains in weak order posets associated to involutions. J. Combin. Theory Ser. A 137, 207–225 (2016)MathSciNetCrossRefGoogle Scholar
  8. 8.
    Can, M.B., Joyce, M., Wyser, B.: Wonderful symmetric varieties and Schubert polynomials. To appear in ARS Math. ContempGoogle Scholar
  9. 9.
    De Concini, C., Goresky, M., MacPherson R., Procesi C.: On the geometry of quadrics and their degenerations.Comment. Math. Helv. 63(3), 337–413 (1988)Google Scholar
  10. 10.
    De Concini, C., Procesi, C.: Complete symmetric varieties. In: Invariant Theory (Montecatini 1982). Lecture Notes in Mathematics, vol. 996, pp. 1–44. Springer, Berlin (1983)Google Scholar
  11. 11.
    Demazure, M.: Désingularisation des variétés de Schubert généralisées. Ann. Sci. École Norm. Sup. 4(7), 53–88 (1974)CrossRefGoogle Scholar
  12. 12.
    Fulton, W.: Young Tableaux. Number 35 in London Mathematical Society Student Texts. Cambridge University Press (1997)Google Scholar
  13. 13.
    Hamaker, Z., Marberg, E., Pawlowski, B.: Involution words II: Braid relations and atomic structures. J. Algebr. Combin. 45(3), 701–743 (2017)MathSciNetCrossRefGoogle Scholar
  14. 14.
    Hamaker, Z., Marberg, E., Pawlowski, B.: Involution Words: Counting Problems and Connections to Schubert Calculus for Symmetric Orbit Closures (2015)Google Scholar
  15. 15.
    Hamaker, Z., Marberg, E., Pawlowski, B.: Transition Formulas for Involution Schubert Polynomials (2016)Google Scholar
  16. 16.
    Hamaker, Z., Marberg, E., Pawlowski, B.: Schur P-Positivity and Involution Stanley Symmetric Functions (2017)Google Scholar
  17. 17.
    Hamaker, Z., Marberg, E., Pawlowski, B.: Fixed-Point-Free Involutions and Schur P-Positivity (2017)Google Scholar
  18. 18.
    Lascoux, A., Schützenberger, M.-P.: Polynômes de Schubert. C. R. Acad. Sci. Paris Sér I Math. 294(13), 447–450 (1982)Google Scholar
  19. 19.
    Lascoux, A., Schützenberger, M.-P.: Schubert polynomials and the Littlewood-Richardson rule. Lett. Math. Phys. 10(2–3), 111–124 (1985)MathSciNetCrossRefGoogle Scholar
  20. 20.
    Manivel, L.: Symmetric Functions, Schubert Polynomials and Degeneracy Loci. SMF/AMS Texts and Monographs, vol. 6. American Mathematical Society, Providence, RI (2001) (Translated from the 1998 French original by John R. Swallow)Google Scholar
  21. 21.
    Richardson, R.W., Springer, T.A.: The Bruhat order on symmetric varieties. Geom. Dedicata 35(1–3), 389–436 (1990)MathSciNetzbMATHGoogle Scholar
  22. 22.
    Richardson, R.W., Springer, T.A., Combinatorics and geometry of \(K\)-orbits on the flag manifold. In: Linear Algebraic Groups and Their Representations, Los Angeles, CA (1992). Contemporary Mathematics, vol. 153. American Mathematical Society, Providence, RI (1992)Google Scholar
  23. 23.
    Richardson, R.W., Springer, T.A.: Complements to: “The Bruhat order on symmetric varieties”. Geom. Dedicata 49(2), 231–238 (1994)MathSciNetCrossRefGoogle Scholar
  24. 24.
    Timashev, D.: Homogeneous Spaces and Equivariant Embeddings. Encyclopaedia of Mathematical Sciences, vol. 138. Springer, Heidelberg (2011) (Invariant Theory and Algebraic Transformation Groups, 8)CrossRefGoogle Scholar
  25. 25.
    Wyser, B.J., Yong, A.: Polynomials for \({\rm GL}_p\times {\rm GL}_q\) orbit closures in the flag variety. Selecta Math. (N.S.) 20(4), 1083–1110 (2014)Google Scholar
  26. 26.
    Wyser, B., Yong, A.: Polynomials for symmetric orbit closures in the flag variety. Transform. Groups 22(1), 267–290 (2017)MathSciNetCrossRefGoogle Scholar

Copyright information

© Springer Nature Switzerland AG 2019

Authors and Affiliations

  1. 1.Mathematics DepartmentTulane UniversityNew OrleansUSA

Personalised recommendations